Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 311, NWS Denver/Boulder, CO

August 14, 2018Adams County, Arapahoe County, Denver County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 14, 2018, 6:13 PM MDT for Adams County, Arapahoe County, Denver County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 2018, 6:13 PM MDT (00:13 UTC)
Expired
Aug 14, 2018, 7:00 PM MDT
In force
47 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Adams County, CO, Arapahoe County, CO, Denver County, CO

The radar

The Denver radar (KFTG), 4 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 507 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
507 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
2178 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:25 PM MDT, 3 hours 48 minutes earlier.

Area forecast discussion, Aug 14, 2:25 PM MDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
225 PM MDT Tue Aug 14 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 222 PM MDT Tue Aug 14 2018

Thunderstorms will continue to form over the mountains and
foothills this afternoon. Once the Urban Corridor and near by
plains destabilize more, the storms will be able to progress
eastward. Latest RAP and HRRR showing CAPE of 800-1400 J/kg in the
foothills and across the Urban Corridor late this afternoon and
evening. This combined with precipitable water values around an
inch and lift from a trough over Montana and Wyoming is expected
to produce scattered thunderstorms over the mountains, foothills,
and Urban Corridor. The airmass becomes more capped and more
stable across the eastern plains. Expect storms to die off as they
move east of the Urban Corridor this evening.

For Wednesday, a boundary will be over eastern Colorado. To the
west of it, models indicate there will be drier air. Also, most of
the models keep convection south of I-70 Wednesday. However,
there should be enough convergence along the boundary, moisture,
and instability to produce a few storms. Flow aloft will increase
and produce better shear. This along with CAPE of 1000-1500 J/kg
could produce a few severe storms Wednesday afternoon over the
eastern plains.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 222 PM MDT Tue Aug 14 2018

By Wednesday night the upper ridge will be over New Mexico and
extend east over the Gulf coast. Specific humidity values will
increase with PW values reaching to above an inch by late Wednesday.
For Wednesday night storms will mainly be focused over the higher
terrain of the Palmer divide with some cells being able to move over
the plains with the breakdown and northern movement of the surface
low. These storms will mainly be capable of gusty winds and small
hail.

For Thursday and Friday the upper ridge will retrograde back to the
West and North in Colorado. This will help to bring increased NW
flow over the state. A cold front will push through over the NE
plains Thursday afternoon that could produce enough CIN around peak
heating time to inhibit much convective potential outside of the
higher elevations of the mountains and foothills. Temperatures
Thursday will be hovering just around normal for this time of year
with highs in the mid to upper 80s. For Friday, some fog could be
possible over the plains during the early morning hours as moisture
will be high and temperatures slightly cooler in the post frontal
airmass. By the late morning hours a disturbance embedded in the NW
flow aloft will move over helping to introduce lift for storm
development across the plains by the late afternoon hours.
Instability is better over the far eastern plains after convective
initiation with CAPE in the 1000-1500 j/kg with just around 500 over
the Urban Corridor according to the GFS. PW values remain over an
inch with steering flow only 10-15 kts. This indicates that any
storms that do form will be slower moving and could produce a quick
half inch in less than 30 minutes under the stronger cells. Friday
will be slightly warmer than Thursday with highs in the upper 80s.

For the weekend and into the start of next week the upper ridge will
fully transition to over the western CONUS leaving Colorado in
increased NW flow. This will allow for the influx of upper waves and
fronts to bring cooler air and increased chances of showers and
thunderstorms to the region. The first shortwave will move through
Saturday into Sunday bringing storms Saturday late afternoon and
evening capable of brief heavy rain and small hail. As the shortwave
moved over forcing could continue storms overnight into Sunday. A
cold front is set to move out of WY into CO Monday ushering in
continued cooler temperatures with highs possibly in the 70s by
Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 222 PM MDT Tue Aug 14 2018

Scattered thunderstorms are expected to move off the higher
terrain and across the Denver area late this afternoon and
evening, 22Z to 03Z. Just mid and high clouds are expected tonight
and into Wednesday. Smoke will persist and may limit visibility
somewhat. There will be a slight chance for thunderstorms
Wednesday afternoon, not as high of chance as today. The better
chance for storms Wednesday will be south and east of the Denver
area.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Meier
LONG TERM...Bowen
AVIATION...Meier
Hazardous weather outlook, Aug 14, 11:00 AM MDT, 7 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1100 AM MDT Tue Aug 14 2018

COZ030>051-151700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1100 AM MDT Tue Aug 14 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms will develop over the mountains and
foothills this afternoon. Storms are expected to spread onto the
Urban Corridor and nearby plains in the late afternoon and early
evening. Heavy rain, wind gusts to 50 mph,and small hail will
occur with some of the storms. A severe storm or two can't be
ruled out with hail larger than one inch in diameter.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated to scattered storms will be possible Wednesday through
Friday. On Wednesday, one or two of the storms across the Palmer
Divide and plains east of Denver could become marginally severe
with hail and damaging winds possible. By the end of the work
week, locally heavy rainfall will be possible from thunderstorms
which will tend to be slower moving. On Saturday, an upper level
trough of low pressure moving over the state may lead to an
increase in storm activity with some stronger storms possible east
of the mountains. Temperatures through the period will be close to
seasonal normals with highs in the upper 80s with a cool down by
Sunday with highs dropping into the lower 80s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Aug 14, 3:12 PM MDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service Denver CO
312 PM MDT TUE AUG 14 2018

COZ035-142200-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
312 PM MDT TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARIMER COUNTY
UNTIL 400 PM MDT...

At 311 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Glen Haven, or 19 miles west of Fort Collins, moving
southeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Glen Haven and Drake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4053 10525 4053 10527 4045 10523 4044 10523
      4045 10524 4041 10523 4033 10533 4050 10551
      4049 10548 4051 10548 4047 10539 4048 10536
      4052 10543 4055 10543 4056 10547 4055 10548
      4057 10550 4062 10542
TIME...MOT...LOC 2111Z 315DEG 17KT 4054 10543

KRIEDERMAN
Local storm report, Aug 14, 5:25 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
525 PM MDT TUE AUG 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             4 WSW BERTHOUD          40.28N 105.15W
08/14/2018  M1.00 INCH       LARIMER            CO   PUBLIC

0510 PM     HAIL             2 N LONGMONT            40.20N 105.11W
08/14/2018  M1.25 INCH       BOULDER            CO   PUBLIC

&&

KBOWEN
Local storm report, Aug 14, 5:57 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
557 PM MDT TUE AUG 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HAIL             3 S LAKEWOOD            39.66N 105.10W
08/14/2018  M0.88 INCH       JEFFERSON          CO   PUBLIC

0545 PM     HAIL             FREDERICK               40.11N 104.94W
08/14/2018  E0.75 INCH       WELD               CO   TRAINED SPOTTER

0540 PM     HAIL             LAKEWOOD                39.69N 105.11W
08/14/2018  E0.50 INCH       JEFFERSON          CO   TRAINED SPOTTER

0530 PM     HAIL             2 NNE ARVADA            39.84N 105.10W
08/14/2018  M1.00 INCH       JEFFERSON          CO   TRAINED SPOTTER

0520 PM     HAIL             3 SE HARRIS PARK        39.48N 105.48W
08/14/2018  M1.50 INCH       PARK               CO   TRAINED SPOTTER

0519 PM     HAIL             1 SE GOLDEN             39.73N 105.20W
08/14/2018  M1.25 INCH       JEFFERSON          CO   TRAINED SPOTTER

0513 PM     HAIL             2 N LONGMONT            40.20N 105.11W
08/14/2018  M1.25 INCH       BOULDER            CO   PUBLIC

0512 PM     HAIL             1 SSW LONGMONT          40.15N 105.12W
08/14/2018  M1.25 INCH       BOULDER            CO   TRAINED SPOTTER

0454 PM     HAIL             4 WSW BERTHOUD          40.28N 105.15W
08/14/2018  M1.00 INCH       LARIMER            CO   PUBLIC

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 6:30 PM MDTSpecial Weather StatementBOUDouglas45 min
Aug 14, 6:31 PM MDTSpecial Weather StatementBOUDouglas44 min
Aug 14, 6:39 PM MDTAreal Flood AdvisoryBOUDouglas111 min
Aug 14, 6:59 PM MDTSpecial Weather StatementBOUArapahoe, Denver61 min
Aug 14, 7:09 PM MDTAreal Flood AdvisoryBOUAdams, Arapahoe, Denver96 min
Aug 14, 7:25 PM MDTSpecial Weather StatementBOUDouglas20 min
Aug 14, 7:29 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Elbert46 min
Aug 14, 8:01 PM MDTTornado WarningBOUArapahoe, Elbert29 min
Aug 14, 10:10 PM MDTSpecial Weather StatementBOUPark50 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.